Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Pittsburgh, PA

June 9, 2009Marion County, Wetzel County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 9, 2009, 3:59 PM EDT for Marion County, Wetzel County, West Virginia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2009, 3:59 PM EDT (19:59 UTC)
Expired
Jun 9, 2009, 4:30 PM EDT
In force
31 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Marion County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 121 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:00 PM EDTHAIL 1Smithfield, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1491 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 091959
SVRPBZ
WVC049-103-092030-
/O.NEW.KPBZ.SV.W.0039.090609T1959Z-090609T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT TUE JUN 9 2009

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MARION COUNTY IN NORTHERN WEST VIRGINIA...
  SOUTH CENTRAL WETZEL COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 430 PM EDT

* AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FOLSOM...MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  SMITHFIELD...         JACKSONBURG...        FOLSOM...
  CURTISVILLE...        WORTHINGTON...        GRANGEVILLE...
  FESTUS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA.

&&

LAT...LON 3947 8048 3945 8051 3944 8051 3943 8052
      3943 8056 3947 8069 3957 8065 3950 8024
      3942 8027
TIME...MOT...LOC 1959Z 285DEG 10KT 3946 8057

$$
1 follow-up statement
000 
WWUS51 KPBZ 092017
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
417 PM EDT TUE JUN 9 2009

WVC049-092025-
/O.CAN.KPBZ.SV.W.0039.000000T0000Z-090609T2030Z/
MARION WV-
417 PM EDT TUE JUN 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA.

LAT...LON 3947 8068 3957 8065 3954 8049 3948 8048
      3949 8049 3948 8050 3947 8049 3945 8051
      3944 8051 3943 8053 3943 8056
TIME...MOT...LOC 2015Z 288DEG 7KT 3945 8056

$$

WVC103-092030-
/O.CON.KPBZ.SV.W.0039.000000T0000Z-090609T2030Z/
WETZEL WV-
417 PM EDT TUE JUN 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR WETZEL COUNTY...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM IS ALSO 
CAPABLE OF BRIEF HEAVY RAINFALL WITH LOCAL AMOUNTS OF ONE INCH IN AN 
HOUR. THIS COULD LEAD TO PONDING OF WATER IN LOW LYING AREAS. THIS 
STORM WAS LOCATED NEAR HARTZEL...MOVING EAST AT 10 MPH. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  SMITHFIELD...         JACKSONBURG...        FOLSOM...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA.

LAT...LON 3947 8068 3957 8065 3954 8049 3948 8048
      3949 8049 3948 8050 3947 8049 3945 8051
      3944 8051 3943 8053 3943 8056
TIME...MOT...LOC 2015Z 288DEG 7KT 3945 8056

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:38 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 9, 2:38 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 PM EDT TUE JUN 9 2009

.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVING THROUGH THE UPPER OHIO VALLEY CAN
CAUSE THUNDERSTORMS THROUGH EARLY EVENING. A SECOND LOW PRESSURE
SYSTEM COMING FROM OKLAHOMA CAN BRING ADDITIONAL THUNDERSTORMS
LATE WEDNESDAY INTO THURSDAY. GREAT LAKES HIGH PRESSURE WILL
PROVIDE DRYING FRIDAY AND COMFORTABLE CONDITIONS FOR THE COMING
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
BLEND OF RECENT RADAR AND SURFACE DATA SHOW A LINE OF POTENTIALLY
SEVERE THUNDERSTORMS ACCOMPANIED BY RAINFALL AMOUNTS POSSIBLY
HEAVY ENOUGH TO CAUSE FLASH FLOODING MOVING THROUGH NORTHERN WEST
VIRGINIA AND EXTREME WESTERN MARYLAND. A SEVERE THUNDERSTORM WATCH
AND FLASH FLOOD WATCH HAVE BEEN ISSUED FOR THESE COUNTIES.
THUNDERSTORMS SHOULD DISSIPATE BY MIDNIGHT. PATCHY FOG CAN FORM
LATE TONIGHT. FORECASTED TEMPERATURES WERE CLOSE TO BLEND OF
RECENT GFS MOS AND NAM MOS VALUES.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
BLEND OF RECENT SREF MODEL RUNS SHOW NEXT BOUT OF THUNDERSTORMS
FOR THE UPPER OHIO VALLEY TO LIKELY COME WITH NEXT LOW PRESSURE
SYSTEM ARRIVING FROM OKLAHOMA  LATE WEDNESDAY AFTERNOON INTO
THURSDAY. HUMID SURFACE LAYER WILL MAINTAIN SUFFICIENT INSTABILITY
FOR THUNDERSTORMS AND SHEAR MAY BE INCREASED ENOUGH TO WARRANT A
SLIGHT RISK OF SEVERE THUNDERSTORMS THEN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MEDIUM RANGE MODELS STILL NOT SHOWING GOOD RUN TO RUN
CONTINUITY...BUT ARE IN A BIT BETTER AGREEMENT WITH WEST TO
NORTHWEST FLOW ALOFT THROUGH MUCH OF THE LONG TERM...WITH MOST
SIGNIFICANT FORCING HELD WELL TO THE SOUTH. WITH THIS IN MIND...WILL
KEEP MAINLY DRY CONDITIONS FOR THE WEEKEND THROUGH EARLY NEXT WEEK.
NEAR NORMAL TEMPERATURES WILL PREVAIL.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SCATTERED SHWRS/TSTMS WILL CONTINUE TO DEVELOP THIS AFTN TO
THE SOUTH OF A COLD FRONT. MGW WILL HAVE THE HIGHEST LIKELIHOOD
FOR A STRONG TS TM...WITH LITTLE/NO TSTMS NORTH OF PIT. LOW END
VFR CEILINGS WILL PREVAIL THIS AFTN...WITH MVFR CONDITIONS IN
THE HEAVIER SHWRS/STRONGER TSTMS. AFTER A BRIEF PERIOD OF MAINLY
CIRRUS LATE THIS EVENING...AREAS OF FOG/LOWER CIGS MAY DEVELOP
OVERNIGHT. WILL USE MVFR IN PATCHY FOG FOR NOW...BUT CEILINGS
MAY HAVE TO BE LOWERED TO LOCAL IFR...ESPECIALLY SOUTH WHERE
RESIDUAL MOISTURE FROM THIS AFTNS SHWRS OCCUR.

LOW PRESSURE WILL MOVE ALONG THE SLOW MOVING FRONTAL BOUNDARY
PERIODICALLY WEDNESDAY/THURSDAY...PRODUCING SHWRS/TSTMS AND LOCAL
RESTRICTIONS. HIGH PRESSURE IS FORECAST TO BUILD ACROSS THE REGION
BY THE BEGINNING OF THE WEEKEND WITH A RETURN OF VFR CONDITIONS
AREA WIDE.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR MDZ001.
OH...NONE.
PA...NONE.
WV...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR WVZ023-041.

&&
Hazardous weather outlook, Jun 9, 2:39 PM EDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
239 PM EDT TUE JUN 9 2009

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-101845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
239 PM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THIS EVENING. MAIN
THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ023-041-101845-
GARRETT-PRESTON-TUCKER-
239 PM EDT TUE JUN 9 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 356 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 9, 3:03 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 PM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             OAKLAND                 39.41N 79.41W
06/09/2009  E1.00 INCH       GARRETT            MD   TRAINED SPOTTER

&&

RKANE
Special weather statement, Jun 9, 3:30 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT TUE JUN 9 2009

WVZ012-021-092000-
MARION WV-WETZEL WV-
330 PM EDT TUE JUN 9 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MARION AND WETZEL...

AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES WEST OF SMITHFIELD...MOVING
EAST AT 15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL...IN ADDITION TO WIND GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  PINE GROVE...         JACKSONBURG...        SMITHFIELD...
  FOLSOM...             CURTISVILLE...        WORTHINGTON...
  MONONGAH...           MANNINGTON...         GRANGEVILLE...
  FESTUS...             FARMINGTON...         FAIRMONT...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 9, 3:39 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 PM EDT TUE JUN 9 2009

MDZ001-PAZ032-WVZ023-092030-
FAYETTE PA-GARRETT MD-PRESTON WV-
339 PM EDT TUE JUN 9 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE AND PRESTON...

AT 338 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHWEST OF
CHALKHILL...MOVING EAST AT 15 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  HOPWOOD...            CHALKHILL...          ELLIOTTSVILLE...
  FARMINGTON...         OHIOPYLE...           MARKLEYSBURG...
  MINERAL SPRING...     FRIENDSVILLE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jun 9, 3:48 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 PM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             LIGONIER                40.24N 79.24W
06/09/2009  E0.75 INCH       WESTMORELAND       PA   PUBLIC

&&

RKANE
Local storm report, Jun 9, 3:50 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 PM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             LIGONIER                40.24N 79.24W
06/09/2009  E1.75 INCH       WESTMORELAND       PA   PUBLIC

&&

RKANE
Local storm report, Jun 9, 3:58 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             3 SE SMITHFIELD         39.47N 80.52W
06/09/2009  E0.88 INCH       WETZEL             WV   FIRE DEPT/RESCUE

&&

RKANE

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:14 PM EDTSevere Thunderstorm WarningPBZPreston61 min
Jun 9, 2:03 PM EDTSevere Thunderstorm WarningPBZPreston57 min
Jun 9, 2:29 PM EDTFlash Flood WatchPBZ3 hr
Jun 9, 3:05 PM EDTSevere Thunderstorm WarningPBZPreston28 min
Jun 9, 3:35 PM EDTSevere Thunderstorm WarningPBZMarion, Wetzel25 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.